HSIB have launched their latest investigation report in April 2019.
The reference event
A nine-year-old child was admitted to a hospital day case ward for an elective renal biopsy, which involves taking a small piece of kidney using a special needle. The procedure can be frightening and is sometimes painful. At the reference site1, to calm a child, a sedative drug called midazolam is usually injected slowly into a vein until the patient is sleepy.
A Speciality Trainee (ST1-3) doctor in training prescribed the midazolam to be given intravenously (IV). The ST1-3 doctor waited approximately 15 minutes until a nurse was available to prepare the medicine. The nurse and doctor agreed the dosage and subsequently went together to the ward treatment room’s controlled drugs cupboard to draw up the medicine. In the controlled drugs cupboard,ampoules of midazolam for IV injection were kept beside a bottle of midazolam oral suspension for administration by mouth. The nurse had only ever used oral midazolam and drew some of the oral midazolam up into a purple syringe marked ‘enteral’2 with the expectation of it being given via the mouth. The nurse and ST1-3 doctor followed a two-person checking process designed to ensure that the correct drug at the correct dose was administered in the correct way during the scheduled procedure. However, the two-person checking process did not provide a warning to the doctor that the nurse had drawn up oral midazolam or alert the nurse that the doctor had prescribed an IV drug.
The doctor took the purple syringe into a side room on the ward, where the procedure was being performed, and passed it to a second, more senior, doctor (a Specialist Trainee doctor (ST6-8)) who attempted to administer the medicine. However, the ST6-8 doctor could not connect the purple syringe to the intravenous line, and so asked the ST1-3 doctor to put the midazolam into a ‘normal’ IV syringe. With the contents of the purple oral/enteral syringe decanted to an IV syringe, the latter was connected to the patient’s IV line. The ST6-8 doctor realised that the wrong drug was being administered when she began to inject it into the vein and some spilled. It was sticky and smelled sweet. She flushed the cannula with a saline solution and sent the ST1-3 doctor out of the room to clarify if the medicine that had been prepared was intravenous. The procedure was paused while this clarification was being sought. The nurse who had prepared the enteral syringe realised that an error had been made when she noticed the doctor was carrying an IV syringe.
The procedure was stopped. Subsequently, the patient’s mother was informed of what had happened. The patient remained in hospital and was monitored for the next 24 hours for any adverse effects. The patient then underwent the procedure under general anaesthetic and was later discharged having suffered no apparent adverse effects from the inadvertent administration of oral midazolam into the vein.
The national investigation The Healthcare Safety Investigation Branch (HSIB) was made aware of a patient who inadvertently had an oral liquid medication injected into a vein, via the national reporting and learning system. This is classed as a wrong route medication error. Administration of medicine via the wrong route is defined as a ‘Never
Event’3 in the NHS.
A human factors expert was involved in the investigation and a dedicated report was written based on the evidence reviewed, a reconstruction of the event and a simulation of what should have happened. The human factors report is supplementary to this report – see Appendix A.
Please go to the summary and full report below.